Life

If you take antidepressants like SSRIs, you could be at risk of a condition called serotonin syndrome

Business Insider US
Medications for migraines, pain, nausea, and cough may cause serotonin syndrome. Joe McNally/Contributor/ Getty Images
Medications for migraines, pain, nausea, and cough may cause serotonin syndrome. Joe McNally/Contributor/ Getty Images
  • Serotonin syndrome causes symptoms like agitation, diarrhoea, confusion, and excessive sweating.
  • It happens when you take too many serotonin-boosting medications like SSRIs, pain meds, and more.
  • Treatment usually involves stopping or decreasing your use of the meds under a doctor's supervision. 
  • For more stories go to www.BusinessInsider.co.za.

Serotonin, sometimes referred to as the "happy chemical," is a neurotransmitter you produce naturally that's responsible for regulating a lot of functions including:

  • Mood
  • Emotions
  • Concentration
  • Appetite

While we may think of serotonin as a good thing, it's possible to have too much of it. An overload of serotonin (usually from drugs) can lead to a potentially fatal condition called serotonin syndrome

There are numerous medications that increase your production of serotonin, sometimes as a side effect, like with cough and cold medications, and other times on purpose, like with antidepressants or illicit drugs. 

Serious cases of serotonin syndrome that require hospitalisation are rare, but it is a possibility. 

Here are the symptoms, causes, and treatments of serotonin syndrome. 

Serotonin syndrome symptoms 

Your brain, GI system, endocrine system, and cardiovascular system, are all regulated by serotonin — and too much serotonin throws this regulation off, says Douglas Misquitta, MD, psychiatrist at The Ohio State University Wexner Medical Center

This causes symptoms such as:

  • Agitation
  • High blood pressure  
  • Difficulty with movement, speech, or coordination
  • Excessive sweating
  • Diarrhoea
  • Confusion or loss of alertness
  • Involuntary jerks 
  • Shivering 

More serious symptoms include:

  • Tremors
  • Irregular heartbeat
  • Abnormally high body temperature
  • Loss of consciousness
  • Seizures 

These serious symptoms should be a cause for alarm, and you should contact a medical provider immediately. 

If your symptoms are more mild, you may not even realise that they can be linked to your medication. However, if you are taking new medications or new dosages of medications and you're feeling off, it's best to reach out to your doctor just in case.

Causes of serotonin syndrome

Serotonin syndrome happens when excess serotonin excites your central nervous system. Ultimately, this puts you in an overly agitated state, says Gregory Scott Brown, MD, board-certified psychiatrist in private practice. 

This usually happens when you take too much of a drug(s) or supplement(s) that increases your serotonin levels. Misquitta says drugs that can contribute to your risk are:

  • Antidepressants such as SSRIs, SNRIs, tricyclics, MAOIs, or bupropion
  • Migraine medications such as triptans, carbamazepine, and valproic acid
  • Pain medications such as opioids
  • Mood stabilizers such as Lithium
  • Herbal supplements such as St John's Wort, nutmeg, and ginseng
  • Cough and cold medications like those that contain dextromethorphan
  • Prescription anti-nausea medications such as Inapsine, Reglan, Sustol, or Zofran  
  • Illicit drugs such as cocaine, ecstasy, LSD, and amphetamines

Brown says serotonin syndrome becomes more of a risk if you're taking prescriptions or supplements at higher dosages or if you're combining multiple prescriptions, supplements, or illicit drugs that all affect serotonin.

For example, this may occur when someone is taking antidepressants alongside painkillers if they have both a mental health condition and a pain disorder, or if they mix antidepressants with illicit drugs, says Brown.

Illicit drugs are particularly dangerous. "Since dosages of illicit drugs are not as uniformly regulated, any amount could potentially elevate risk for serotonin syndrome," says Brown. 

Since there are many medications and classes of medications that cause serotonin syndrome, Misquitta says it's important to always let your doctors know every single medication and supplement you take to avoid any potentially dangerous drug interactions.

Treatment for serotonin syndrome

The course of treatment depends on the severity of the serotonin syndrome. However, regardless of how bad your symptoms are, you should always seek medical aid.

In milder cases, Brown says most of the time treatment involves discontinuing the medication that's causing the problem. Of course, this should only be done under the direction of your prescriber who would decide if the medication should be abruptly discontinued or if you should wean off of it more slowly. Changes to your medication dosages should never be made without your doctor's approval. 

You may also need medical monitoring at a doctor's office or hospital to make sure your symptoms are not getting worse and that your vitals are okay.

In severe cases, Misquitta says treatment may include IV fluids and breathing aids, like an oxygen mask or breathing tube.

You may also be prescribed medications depending on the symptoms you experience. For example, treatment may include:

  • Benzodiazepines to prevent seizures and reduce agitation
  • Blood pressure medication to correct high or low blood pressure
  • Heart medication to reduce heart rate
  • Cyproheptadine (a medication that specifically blocks serotonin receptors  ) 

"Serotonin syndrome can be life-threatening, so if you think you or someone you know has it, it's important not to try to treat it on your own and talk to a medical doctor right away," says Brown. 

Insider's takeaway

Serotonin syndrome occurs when you produce too much serotonin as a result of taking too many, or the wrong combination, of serotonin-boosting drugs. 

Cases can be mild to severe, but in every instance of serotonin syndrome, medical attention is necessary since the condition can be fatal.

Get the best of our site emailed to you every weekday.


Go to the Business Insider front page for more stories.